Wisconsin, 2009

Drought in Wisconsin, September 19 to 30, 2009

September 19 to 30, 2009 · NWS ARX · 2 events in 2 counties and zones

A three week dry period to begin the month led to parts of north central Wisconsin slipping back into severe drought conditions (D2).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$26,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A three week dry period to begin the month led to parts of north central Wisconsin slipping back into severe drought conditions (D2).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 19, 1:38 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Sep 19, 1:38 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
238 AM CDT SAT SEP 19 2009

.SHORT TERM...TODAY THROUGH MONDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES SUNDAY NIGHT INTO
MONDAY.

LATEST 11-3.9U FOG SATELLITE IMAGERY INDICATING STRATOCUMULUS DECK
CLOUDS OVER SOUTH CENTRAL WISCONSIN EXPANDING WESTWARD AND HIGH THIN
CIRRUS STREAMING NORTHWARD FROM WEAKENING UPPER LEVEL LOW OVER THE
SOUTHERN PLAINS. LATEST RUC BUFKIT SOUNDING OVER SOUTHWEST WISCONSIN
DEPICTING THIS STRATOCUMULUS DECK AT TOP OF INVERSION AROUND 850MB.

THE 19.00Z GFS AND NAM INITIALIZED OVERALL UPPER LEVEL PATTERN
WELL PER LATEST WATER VAPOR SATELLITE IMAGERY. BOTH THE MODELS
INITIALIZED THE STRATOCUMULUS DECK OVER SOUTH CENTRAL WISCONSIN
WELL PER 850MB MOISTURE FIELD. MAIN DIFFERENCES BETWEEN THE
DETERMINISTIC MODELS IS GFS SLIGHTLY STRONGER WITH DIGGING SHORTWAVE
TROUGH OVER THE ROCKY MOUNTAINS SUNDAY NIGHT INTO MONDAY...AND GFS IS
SLIGHTLY FASTER WITH FIRST PIECE OF ENERGY EJECTING OUT AHEAD OF
SURFACE FRONT/UPPER LEVEL TROUGH AT 12Z AND 18Z MONDAY. THOUGH...
MODELS ARE IN MUCH BETTER AGREEMENT IN PLACEMENT AND MOVEMENT OF
UPPER LEVEL LOW OVER THE SOUTHERN PLAINS STATES INTO THE GREAT LAKES
REGION SUNDAY NIGHT INTO MONDAY.

TODAY INTO SUNDAY...SURFACE RIDGE OVER EASTERN MICHIGAN REMAINS IN
CONTROL OF THE REGION. WITH DECENT SUBSIDENCE OVER THE AREA TODAY AND
FULL SUN ACROSS FORECAST AREA. THIS SHOULD ALLOW STRATOCUMULUS DECK
TO DECREASE AND BECOME A CU FIELD BY 18Z TODAY. DUE TO DRIER AIR
ALOFT MIXING DOWN CUMULUS FIELD SHOULD THIN OUT LATE THIS AFTERNOON
AND ALLOW FOR MOSTLY CLEAR SKIES TONIGHT. THIS IS IN AGREEMENT WITH
THE 19.00Z NAM BUFKIT SOUNDINGS ACROSS FORECAST AREA. WITH RIDGE
ENTRENCHED OVER FORECAST AREA AND MODELS IN BETTER AGREEMENT IN
MOVING UPPER LEVEL LOW OVER THE SOUTHERN PLAINS INTO EASTERN
ILLINOIS AND INDIANA...AND BETTER FORCING SOUTH AND EAST OF
FORECAST AREA. FORECAST AREA WILL REMAIN DRY DURING THE DAY SUNDAY.

SHORTWAVE TROUGH EMBEDDED IN NORTHERN STREAM AND ASSOCIATED COLD
FRONT APPROACHES FORECAST AREA SUNDAY NIGHT INTO MONDAY. BOTH THE
19.00Z GFS AND NAM ARE IN AGREEMENT INCREASING THE FORCING AND
MOISTURE INTO FORECAST AREA MONDAY...THOUGH GFS IS SLIGHTLY FASTER IN
MOVING FIRST PIECE OF ENERGY OUT AHEAD OF COLD FRONT/SHORTWAVE TROUGH
THAN THE NAM. CONFIDENCE IN TIMING OF PRECIPITATION INTO FORECAST
AREA IS MODERATE. BOTH THE 19.00Z DETERMINISTIC RUNS OF THE GFS AND
NAM ARE INDICATING DECENT MOISTURE TRANSPORT AND CONVERGENCE
ASSOCIATED WITH SHORTWAVE TROUGH MONDAY. THOUGH...MODELS
ARE INDICATING A DELAY IN MOVEMENT OF FORCING AND MOISTURE INTO
FORECAST AREA...HAVE ADJUSTED THE ONSET OF PRECIPITATION INTO
FORECAST AREA MONDAY. BOTH MODELS CONTINUE TO INDICATE SURFACE BASED
CAPE OF 500 TO 900 J/KG ALONG AND AHEAD OF SURFACE COLD
FRONT/SHORTWAVE TROUGH MONDAY. WILL CONTINUE MENTION OF ISOLATED
THUNDER FOR MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE
FORECAST PERIOD. THE 19.00Z GFS AND ECMWF CONTINUE TO DIFFER ON
PLACEMENT AND TIMING OF CUT-OFF UPPER LEVEL LOW OVER THE PLAINS AND
ROCKY MOUNTAIN STATES WEDNESDAY INTO LATE NEXT WEEK. THEREFORE...
CONFIDENCE IN PRECIPITATION CHANCES FROM WEDNESDAY INTO THE
REST OF THE FORECAST PERIOD REMAINS LOW. BOTH MODELS ARE INDICATING
BEST FORCING AND MOISTURE CONVERGENCE WITH SURFACE COLD
FRONT/UPPER LEVEL SHORTWAVE TROUGH OVER FORECAST AREA MONDAY NIGHT
INTO TUESDAY. HAVE INCREASED PRECIPITATION CHANCES SLIGHTLY ACROSS
FORECAST AREA MONDAY NIGHT. THEN...THE 19.00Z GFS AND ECMWF DIFFER ON
PLACEMENT AND TIMING OF PHASING CUT-OFF LOW INTO THE NORTHERN
STREAM LATE NEXT WEEK. BOTH THE MODELS ARE INDICATING SHORTWAVE
ENERGY EMBEDDED IN NORTHERN STREAM TO LIFT AND PHASE UPPER LEVEL CUT-
OFF LOW INTO THE NORTHERN STREAM LATE IN THE PERIOD...WITH THE GFS
MUCH FARTHER WEST PLACEMENT AND SLOWER IN MOVEMENT THAN THE ECMWF.
AT THIS TIME...WILL MAKE NO CHANGES...AS TIMING OF PRECIPITATION
CHANCES WEDNESDAY INTO LATE NEXT WEEK IS DIFFICULT TO PIN DOWN.

&&

.AVIATION...TODAY THROUGH TONIGHT

SOME HIGH CLOUDS HAVE MOVED ACROSS THE REGION EARLY THIS
MORNING...ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE SITTING OVER
THE SOUTHERN PLAINS. GOOD LOW LEVEL LAPSE RATES AND SOME SATURATION
IN THE 700-850 MB LAYER...PER TIME/HEIGHT X-SECTIONS...SHOULD RESULT
IN SOME AFTERNOON CU DEVELOPMENT. SPC/NSSL WRF HINT AT SOME SPOTTY
-SHRA FOR THE AFTERNOON/EVE...BUT NO WEAK FRONTAL BOUNDARY TO FOCUS
ON LIKE YESTERDAY...SO WILL STAY DRY FOR NOW.

FOG CONCERNS CONTINUE FOR THE RIVER VALLEYS...AS CONDITIONS ARE
GENERALLY TOO DRY ELSEWHERE. BUFKIT SOUNDINGS SHOW THE VERTICAL WIND
PROFILES FAIRLY STIRRED OFF THE SFC...WITH 10 KTS OR MORE OF WIND BY
400 FT OR SO. AGAIN...THIS SHOULD PREVENT A WIDESPREAD VALLEY FOG.
BCFG MIGHT BE MOST APPROPRIATE FOR KLSE THIS MORNING/SUN MORNING.
WILL MONITOR CONDITIONS FOR 12Z ISSUANCE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DTJ
AVIATION..........RIECK
Hazardous weather outlook, Sep 19, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SAT SEP 19 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER AIR DISTURBANCE AND A NORTH TO SOUTH RUNNING SURFACE FRONT
WILL BRING THE THREAT FOR THUNDERSTORMS TO THE REGION ON MONDAY.
INSTABILITY WILL BE WEAK...AND SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Taylor

When
September 19, 6:00 AM CST to September 30, 11:59 PM CST
Where
Taylor forecast zone
Crop damage
$15,000
Reported by
Official NWS Observations
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Drought levels reached severe (D2) in mid-September and continued into October.

Drought, Clark

When
September 21, 8:00 AM CST to September 30, 11:59 PM CST
Where
Clark forecast zone
Crop damage
$11,000
Reported by
Official NWS Observations
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

Drought levels reached severe (D2) in mid-September and continued into October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192624, 192625.